Hand soreness and black nails?

Save as Favorite
Sign in to receive recommendations (Learn more)
Question from Katrina: I have just finished my chemo and have been on Herceptin for five treatments now. I have been experiencing soreness in my hands as well as the nails blackening. Is there anything to make it more comfortable, and is this common?
Answers - Ruth Oratz, M.D., F.A.C.P. The soreness in your hands and the blackening of your nails is more likely related to the chemotherapy that you received rather than Herceptin. You should discuss this in detail with your medical oncologist. The things that come to mind are the possibility of peripheral neuropathy—damage to the nerve endings in the fingers and toes—that can be related to the use of Taxol (chemical name: paclitaxel) chemotherapy. There are possibilities including infection of the nailbed, softening of the nails, and slowing of nail growth related to chemotherapy. Infection is very rare, but it could be treated if it's present. It is common for nails to grow more slowly or break and to be softer because of chemotherapy treatment. And just like hair loss, this is a reversible side effect and generally improves over time.

The Ask-the-Expert Online Conference called Open for Your Questions featured Ruth Oratz, M.D., F.A.C.P. and moderator Beth Baughman DuPree, M.D., F.A.C.S. answering your questions covering a wide variety of issues relating to breast cancer.

Editor's Note: This conference took place in September 2006.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Fallappeal2016 popupad 300x125 1
Back to Top